Hypernatraemic Dehydration Ensuing Death Following Ingestion of an Unknown Laxative used in Alternative Medicine: A Case Report
Asian Journal of Case Reports in Medicine and Health,
This is the first reported death from brain damage resulting from hypernatraemic dehydration caused by a laxative administered by a non-medical therapist to a patient. In this case study, the author describes the clinical features, post-mortem features of death due to hypernatraemic dehydration. The legal aspects pertaining to the case in the context of the mens rea and the actus reus and the manner of death are also discussed. The deceased experienced increased thirst, irritability, loss of consciousness, generalised seizures, and brain death before succumbing to death. The component of mens rea was impossible to determine in this case when attempting to establish criminal responsibility and culpable homicide. Instead, a negligent act was deemed plausible. In Sri Lanka, social and cultural beliefs about alternative medicinal practises exist, but there are no laws regulating the therapists' abilities or the substances they offer to patients. Additionally, such therapists lack the medical knowledge necessary to recognise patients' imminent dangers.